Hail, Kingman
- When
- May 30, 11:12 PM CST to 11:13 PM CST
- Where
- Kingman County, 0.69 mi S of Zenda
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.440, -98.280
Late in the night from the 30th to early in the morning on the 31st severe thunderstorms raced across Southern Kansas. Clocked in most cases from 60 to 70 mph, the severe thunderstorms struck many areas with damaging, and at times, destructive winds, that frequently reached 60 to 80 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Late in the night from the 30th to early in the morning on the 31st severe thunderstorms raced across Southern Kansas. Clocked in most cases from 60 to 70 mph, the severe thunderstorms struck many areas with damaging, and at times, destructive winds, that frequently reached 60 to 80 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 11:12 PM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 1212 AM CDT Thu May 31 2018 .SHORT TERM...(This evening through Friday) Issued at 321 PM CDT Wed May 30 2018 Forecast concerns focus around severe weather and heavy rain potential tonight across mainly southern Kansas, with dangerous heat/humidity combination by Friday. Shortwave energy currently approaching from the Four Corners region is/will support scattered thunderstorm development this afternoon and evening across the central and southern High Plains. This activity is expected to gradually grow upscale into a healthy forward-propagating MCS across mainly southwest into southern KS as the evening and overnight progresses, due to strengthening isentropic ascent and moisture transport along/north of a stationary front. Instability/deep layer shear combination will likely support severe weather, mainly in the form of damaging winds and perhaps marginally severe hail. While not overly impressive, low-level shear should be adequate to create a balanced system-generated cold pool. Additionally, deep layer shear values (i.e. 0-10km) are impressive (greater than 60-70 kts). While we do not think this will be a high-end derecho due to marginal low-level storm relative inflow and a modest-at-best low-level jet, there is concern for a strong bow echo or two capable of swaths of wind damage overnight across mainly southern KS and northern OK. The highest threat will likely be between 9pm and 3am, generally along/south of Hutchinson to Newton to Emporia. Furthermore, the potential for back-building convection across mainly southern Kansas in wake of the initial bow echo could spell pockets of heavy rainfall amounts and localized flooding. The concern then focuses to dangerous heat/humidity on Friday, as temperatures soar into the 90s, with 70+ dewpoints likely advecting north across the region. This will likely support dangerous afternoon and evening heat indices exceeding 100-105+ degrees. Fully anticipate later shifts will need to issue some sort of heat headline to cover this threat. .LONG TERM...(Saturday through Wednesday) Issued at 321 PM CDT Wed May 30 2018 Expecting a strong cold front to blast south across Mid-America Saturday, supporting a return to seasonable temperatures and much lower dewpoints/humidity. The early timing of the cold front does not favor thunderstorm chances across the region Saturday, with the exception of far eastern Kansas and points on east/northeast. Model consensus supports a return to hot, summer-like weather by next week, as atmospheric heights/thickness increase. Overall thunderstorm potential will remain relatively low. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1212 AM CDT Thu May 31 2018 A severe MCS with strong winds and some hail will race eastward across south central and southeast Kansas overnight. Expect sudden and greatly reduced visibilities in heavy rain. Chances for convection will linger through Thursday across southeast Kansas with VFR conditions prevailing across the entire area during the daylight hours. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 91 71 96 / 80 20 10 0 Hutchinson 65 91 70 96 / 60 20 10 0 Newton 66 89 69 94 / 60 20 10 0 ElDorado 67 88 69 93 / 70 30 10 0 Winfield-KWLD 67 91 72 95 / 90 20 10 0 Russell 63 91 68 97 / 20 20 10 0 Great Bend 63 92 68 96 / 30 20 0 0 Salina 65 92 69 97 / 20 20 10 0 McPherson 64 91 69 96 / 40 20 10 0 Coffeyville 69 89 71 94 / 80 50 20 0 Chanute 68 87 69 93 / 80 50 20 0 Iola 68 86 69 92 / 80 50 10 0 Parsons-KPPF 68 88 70 94 / 80 50 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 825 PM CDT Wed May 30 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 825 PM CDT Wed May 30 2018 This hazardous weather outlook is for portions of Central, South Central and Southeast Kansas. .DAY ONE...Tonight The threat for severe thunderstorms is expected to increase late this evening and persist for most of the night, especially across southern Kansas where damaging winds from 60 to 75 mph are possible along with hail that may reach golf ball-sized in a few locations. Pockets of very heavy rains are also likely with localized flooding. The greatest severe threat will be generally along and south of a line extending from Hutchinson to Newton to Emporia. The Saline River near Russell may approach flood stage later tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hit-or-miss strong to marginally severe thunderstorms may linger across the entire area Thursday morning, with chances shifting into far southeast Kansas Thursday afternoon and evening. Widespread severe weather is not expected. The Saline River near Russell may hover near flood stage on Thursday. Dangerous heat indices reaching 102 to 107 degrees are likely in all areas on Friday, with the highest indices across southern Kansas. Dangerous heat indices may linger across southeast Kansas for Saturday. Slight chances for a few thunderstorms may exist Tuesday and Wednesday across the region. The risk for organized severe weather appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Special Weather Statement
National Weather Service Wichita KS
1142 PM CDT WED MAY 30 2018
KSZ082-091-310515-
Harper KS-Kingman KS-
1142 PM CDT WED MAY 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 1215 AM CDT
* At 1138 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nashville, or 10 miles east of
Isabel...moving northeast at 45 mph.
Hail as large as nickels...and wind gusts up to 50 mph are possible
with this storm.
* Locations impacted include...
Kingman, Norwich, Nashville, Willowdale, Zenda, Spivey, Cleveland,
Rago and Kingman Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3729 9833 3732 9835 3738 9835 3738 9839
3750 9847 3754 9847 3774 9816 3773 9810
3741 9781 3740 9781
TIME...MOT...LOC 0440Z 239DEG 40KT 3748 9835
ESSpecial Weather Statement
National Weather Service Wichita KS
1157 PM CDT WED MAY 30 2018
KSZ091-310530-
Harper KS-
1157 PM CDT WED MAY 30 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Harper County in south central Kansas...
* Until 1230 AM CDT
* At 1151 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 5 miles
southwest of Nashville to Sharon to near Hardtner...and moving east
at 45 mph.
Hail up to the size of dimes and 50 to 55 mph wind gusts are likely
with these storms.
* Locations impacted include...
Anthony, Harper, Attica, Bluff City, Danville, Waldron, Freeport,
Corwin, Runnymede and Crystal Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central Kansas.
LAT...LON 3700 9835 3738 9835 3739 9821 3737 9787
3721 9780 3707 9780 3700 9787
TIME...MOT...LOC 0456Z 286DEG 44KT 3737 9848 3727 9842 3706 9861
ESThe Wichita radar (KICT), 78 km away, was scanning. The volume nearest the first event began at 05:10 UTC.
16 thunderstorm wind, 1 hail. Local standard time, as filed.
Several small branches were knocked down by speeds from 55 to 60 mph.
Several large limbs were downed by winds around 70 mph.
No damage was reported.
The estimated 70-mph winds caused power outages in Harper.
Power outages were reported.
Tree and power line damage likely resulted as power outages had been reported in and around Harper.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
No damage was reported.
Large limbs were downed near the intersection of 32nd Street and Amidon Avenue. This was a delayed report. The time of the event was estimated from radar.
The off-duty NWS employee did not report any damage.
The off-duty NWS employee did not report any damage.
The destructive winds tore off part of a roof from a home.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755407, 755417, 755418, 755419, 755436, 755437, 755438, 755439, 755440, 755441, 755442, 755443, 755444, 755410, 755445, 755446, 755412.